Texas, 2013Flash Flooding and Flood in Texas, September 19 to 20, 2013
September 19 to 20, 2013 · NWS FWD · 4 events in 3 counties and zones
Widespread rain and thunderstorms occurred over the region as large scale lift combined with deepening tropical moisture. The tropical moisture was enhanced by a tropical system in the eastern Pacific Ocean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain and thunderstorms occurred over the region as large scale lift combined with deepening tropical moisture. The tropical moisture was enhanced by a tropical system in the eastern Pacific Ocean. Precipitable water values were near 2 inches which was above average for the time of year. Rainfall totals across the region were generally 1-6 inches of rain. The heavy rain resulted in some flooding in Tarrant and McLennan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 19, 7:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 19, 7:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
849 PM CDT THU SEP 19 2013
.UPDATE...
ISENTROPIC ASCENT CONTINUES TO INCREASE ACROSS MOST OF NORTH TEXAS
IN ADVANCE OF THE FIRST OF A COUPLE OF SHORTWAVES MOVING NORTHEAST
ACROSS THE PERMIAN BASIN AND HILL COUNTRY. ANOTHER SHORTWAVE WAS
JUST SOUTHWEST OF THE BIG BEND OVER OLD MEXICO AND WILL AFFECT THE
AREA MORE TOWARD SUNRISE FRIDAY. THE EVENING FORT WORTH UPPER AIR
SOUNDING ALREADY SHOWING PWAT VALUES AROUND 1.85...AND THAT IS
WITH SOME DRIER AIR TO OVERCOME FROM 600MB TO THE SURFACE. NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE DEVELOPING AND EXPANDING
ACROSS NORTH TEXAS. A STRONG STORM OR TWO WITH THIS INITIAL ROUND
MAY PUT OUT WIND GUSTS 35-45 MPH UNTIL THE COLUMN IS SATURATED BY
MIDNIGHT AND MORE MOIST-ADIABATIC. AFTERWARD...ANY LOCALIZED HEAVIER
RAINS WILL BE DRIVEN BY ISENTROPIC AND WARM RAIN...LATENT HEAT
PROCESSES HEADED INTO FRIDAY AND AHEAD OF A WEAK COLD FRONT EXPECTED
INTO NORTH TEXAS BY MIDDAY FRIDAY.
HAVE RAISED POPS INTO LIKELY AND CATEGORICAL AREAS FOR THE REMAINDER
OF THE NIGHT PER ONGOING TRENDS ON SATELLITE/RADAR. THE SUB-TROPICAL
MID-UPPER LEVEL FETCH OF MOISTURE FROM MANUEL AND WHAT WAS ONCE
INGRID WILL COMBINE WITH LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO TO PUT PWAT VALUES BETWEEN 2-2.5 INCHES ACROSS THE
AREA...MORE THAN 2 STANDARD DEVIATIONS THAN NORMAL. AVERAGE
RAINFALL SHOULD AVERAGE 1-3 INCHES THROUGH FRIDAY NIGHT...WITH
ISOLATED HIGHER AMOUNTS. CURRENT FORECAST HAS THINGS HANDLED WITH
REGARD TO TRENDS THE NEXT 48 HOURS. HAVE DECIDED TO COOL LOW
TEMPERATURES A FEW DEGREES AREA-WIDE WITH RAINFALL ACTIVITY
EXPANDING AND BECOMING A REALITY NOW.
05/
&&
.AVIATION...
/00Z TAFS/
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD. ONE BAND OF HEAVY RAINFALL AND
THUNDERSTORMS MOVED THROUGH WACO AND CONTINUES NORTH AT THIS TIME
TOWARD THE METROPLEX. LIFT WILL CONTINUE TO INCREASE THROUGH THE
NIGHT AHEAD OF A COLD FRONT AND WITH AMPLE MOISTURE IN
PLACE...WIDESPREAD RAINFALL IS EXPECTED. FOR THE TAFS...WILL
PREVAIL MAINLY SHOWERS THROUGH THE OVERNIGHT HOURS...ALTHOUGH SOME
THUNDERSTORMS WILL BE AROUND. RAIN WILL INCREASE IN INTENSITY
TOWARD MORNING AS THE FRONT GETS CLOSER. MVFR CIGS ARE EXPECTED TO
BECOME WIDESPREAD LATER TONIGHT AS PRECIP INCREASES. AT THIS
TIME...IT APPEARS HEAVIEST RAINS WILL OCCUR DURING THE EARLY
MORNING HOURS TOMORROW. CONDITIONS EXPECTED TO IMPROVE LATE IN THE
DAY FRIDAY WITH WINDS BECOMING MORE NORTHERLY AND HIGH PRESSURE
BUILDING IN.
DUNN
&&
.PREV DISCUSSION... /ISSUED 335 PM CDT THU SEEP 19 2013/
DIURNALLY DRIVEN CONVECTION HAS BLOSSOMED THROUGHOUT THE LONE STAR
STATE AS LARGE-SCALE LIFT SPREADS OVER DEEPENING TROPICAL
MOISTURE. PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES HAVE
LIKELY ALREADY REACHED SOUTHERN PORTIONS OF THE FORT WORTH CWA AND
ARE EXPECTED TO CONSUME ALL OF NORTH TEXAS BY DAYBREAK FRIDAY.
NEARLY CONTINUOUS UPGLIDE WITH ADDITIONAL IMPULSES OVERNIGHT INTO
FRIDAY WILL ASSURE PERIODIC BOUTS OF MODERATE TO HEAVY RAIN...AS
DEEP SOUTHERLY FLOW MAINTAINS A FRESH SUPPLY OF TROPICAL MOISTURE.
MOIST ADIABATIC LAPSE RATES WILL LIMIT THE STRENGTH OF UPDRAFTS
BUT NOT THE PRECIPITATION EFFICIENCY. WITH DROUGHT-PARCHED
SOILS...HEAVY RAIN IS UNLIKELY TO POSE SIGNIFICANT FLOODING
ISSUES...BUT SUDDEN RISES IN CREEKS AND STREAMS MAY ACCOMPANY THE
MOST INTENSE DOWNPOURS. EXCESSIVE RUNOFF IN URBAN AREAS COULD ALSO
BE A CONCERN. WIDESPREAD EVENT TOTALS IN EXCESS OF 1 INCH ARE
EXPECTED...WITH AMOUNTS EXCEEDING 2 INCHES MAINLY SOUTH OF THE
I-20 CORRIDOR. ISOLATED TOTALS TOPPING 3 INCHES COULD OCCUR AT ANY
LOCATION.
A COLD FRONT WILL MEEKLY SLIP THROUGH NORTH AND CENTRAL TEXAS ON
FRIDAY. GENTLE POST-FRONTAL WINDS AND ONLY MEAGER COLD ADVECTION
WILL MAKE FOR A RATHER INNOCUOUS CHANGE IN AIR MASS...WITH RAIN-
COOLED TEMPERATURES PREVAILING IN THE WARM SECTOR. FRONTAL FORCING
AS HIGH AS 700MB WILL MAINTAIN POST-FRONTAL CONVECTION...WHICH
WILL PERSIST INTO FRIDAY NIGHT. HOWEVER...THE INTENSITY OF THE
RAIN WILL STEADILY DIMINISH. THE PRECIPITATION PROCESSES MAY SHUT
DOWN NORTH OF THE I-20 CORRIDOR BEFORE NIGHTFALL FRIDAY BUT WILL
MAINTAIN SOME LOW-END CHANCES AFTER DARK.
THE SYNOPTIC PATTERN THROUGHOUT THE MID-LATITUDES WILL CONTINUE TO
BE VERY PROGRESSIVE. AS THE TROUGH IN THE NORTHERN PLAINS RACES
EAST...LONGWAVE RIDGING WILL SWING INTO THE PLAINS...DOMINATING
THE WEEKEND WEATHER FROM TEXAS TO NUNAVUT. NORTHERLY SURFACE FLOW
WILL EVACUATE THE LOW-LEVEL MOISTURE...RESULTING IN PLEASANT DEW
POINTS. COMBINED WITH DEEP SUBSIDENCE IN THE MID-LEVELS...THE
COLUMN WILL BE SCOURED DRY...DROPPING PRECIPITABLE WATER VALUES
BELOW 1/2 INCH. SEASONAL TEMPERATURES WILL PREVAIL OVER THE
WEEKEND...BUT THE SUBTROPICAL RIDGE WILL MAKE A COMEBACK NEXT
WEEK. HIGH TEMPERATURES MAY RETURN TO THE MID 90S AS EARLY AS
TUESDAY.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 85 68 87 63 / 100 80 30 5 0
WACO, TX 73 86 69 87 63 / 100 80 60 10 0
PARIS, TX 72 82 64 84 57 / 100 80 30 5 0
DENTON, TX 72 84 65 87 57 / 100 80 30 5 0
MCKINNEY, TX 72 84 64 85 55 / 100 80 30 5 0
DALLAS, TX 75 84 68 87 64 / 100 80 30 5 0
TERRELL, TX 73 84 66 85 60 / 100 80 50 5 0
CORSICANA, TX 73 85 68 86 62 / 90 80 60 10 0
TEMPLE, TX 73 86 69 85 63 / 100 80 60 10 5
MINERAL WELLS, TX 71 82 65 87 59 / 100 80 30 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
91/05
Hazardous weather outlook, Sep 19, 7:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
845 PM CDT THU SEP 19 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
845 PM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
PERIODS OF MODERATE TO HEAVY RAINFALL ARE EXPECTED ACROSS ALL OF
NORTH TEXAS TONIGHT. CLOUD TO GROUND LIGHTNING AND MINOR FLOODING
OF LOW LYING AREAS WILL REMAIN POSSIBLE...ESPECIALLY ACROSS URBAN
AREAS WITH HEAVIER BURSTS OF RAIN. STRONGER THUNDERSTORMS MAY
PRODUCE BRIEF WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODS OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS NORTH
TEXAS FRIDAY...WITH DECREASING STORM CHANCES FROM NORTH TO SOUTH
FRIDAY NIGHT INTO SATURDAY MORNING. CLOUD TO GROUND LIGHTNING AND
MINOR FLOODING OF LOW LYING AREAS WILL REMAIN POSSIBLE...ESPECIALLY
ACROSS URBAN AREAS WITH HEAVIER BURSTS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS WHERE
HEAVIER RAINFALL OCCURS OVERNIGHT AND FOR FLOOD REPORTS.
05/
In the hours before
Special weather statement, Sep 19, 6:53 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
753 PM CDT THU SEP 19 2013
TXZ134-200130-
ELLIS TX-
753 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
ELLIS COUNTY
AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF HILLSBORO...MOVING NORTH AT
25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...BARDWELL...ENNIS...
FERRIS...ITALY...MAYPEARL...MIDLOTHIAN...OAK LEAF...OVILLA...
PALMER...RED OAK AND WAXAHACHIE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3219 9666 3206 9694 3226 9708 3254 9709
3255 9653 3253 9651 3248 9651 3244 9648
3241 9644 3235 9645 3233 9639
TIME...MOT...LOC 0053Z 174DEG 21KT 3214 9692Event by event
2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Heavy Rain, Wise
- When
- September 19, 10:00 PM CST
- Where
- Wise County, 0.97 mi ESE of Rhome
- Injuries
- 0 direct, 3 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.045, -97.464
Three people were injured when their pickup truck rolled after losing control on a rain-slicked road. The accident occurred near the intersection of US 287 and Texas 114 West. All three passengers were transported to local hospitals.
Flood, Tarrant
- When
- September 20, 6:30 AM CST to 11:30 AM CST
- Where
- Tarrant County, 1.23 mi WSW of Webb to 1.08 mi WSW of Webb
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 32.620, -97.088
Four people had to be rescued in southeast Arlington when Bowman Branch Creek overflowed its banks and trapped their cars. The incidents happened near the intersection of Webb Ferrell Road and Hanrahan Ave. One car was swept off the road, and its two occupants were rescued from the nearby trees. The other car stalled in the high water and the two occupants were rescued from the roof of the car. The creek rose after 4-5 inches of rain fell in a 12 hour period with most of the rain falling during the few hours before the cars were trapped. The water was 4-5 feet deep where the cars were stalled.
Flash Flood, McLennan
- When
- September 20, 8:36 AM CST to 11:45 AM CST
- Where
- McLennan County, 1.51 mi W of Bellmead to 1.6 mi ENE of East Waco
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 31.581, -97.106
A foot of water was flowing over a roadway near Interstate 35 and State Highway 84 in Bellmead.
Flash Flood, McLennan
- When
- September 20, 8:36 AM CST to 11:45 AM CST
- Where
- McLennan County, 0.83 mi WNW of Waco Flying Hart Arp to 1.74 mi SSE of Bellmead
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 31.503, -97.094
Heavy rains caused flooding around Waco. Several cars were stalled in high water. One of the most flooded areas was the I-35 overpass at University Parks Drive. The heavy rain also resulted in road damage at 4th Street and Jefferson Avenue, and part of the intersection had to be closed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 19 to 20, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478083, 476373, 476360, 478072.